Alabama, 2008

Damaging Wind in Alabama, April 5, 2008

April 5, 2008 · NWS TAE · 1 event in 1 county or zone

Thunderstorm winds tore a carport from a home and downed a few trees. Wind-borne debris caused minor damage to several homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Thunderstorm winds tore a carport from a home and downed a few trees. Wind-borne debris caused minor damage to several homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 5, 12:25 AM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 5, 12:25 AM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 AM EDT SAT APR 5 2008

.SYNOPSIS...THE LATEST WATER VAPOR IMAGERY SHOWS A MID/UPPER TROUGH
FROM MI TO TX, WITH SWLY FLOW OVER MUCH OF THE ERN CONUS. SEVERAL
PIECES OF SHORT WAVE ENERGY ARE TRANSLATING NEWD FROM THE LOWER MS
VALLEY THRU THE SERN AND MID-ATLANTIC STATES. THIS ENERGY IS AIDING
IN THE DEVELOPMENT OF ACTIVE CONVECTION ALONG A DEVELOPING WARM
FRONT, WITH THE ACTUAL COLD FRONT EXTENDING FROM THE TX GULF
COAST NEWD ACROSS NRN MS, MIDDLE TN TO WRN WV. SHWRS/TSTMS HAVE BEEN
DEVELOPING IN MOIST/UNSTABLE ENVIRONMENT, HOWEVER THE STORMS
REMAINED BELOW SEVERE CRITERIA. THEREFORE, ALL TORNADO WATCHES THAT
WERE IN EFFECT EARLIER WERE CANCELLED. MARINE-WISE, WILL MONITOR
WIND AND SEA TRENDS FOR EXERCISE CAUTION HEADLINES WITH THE MORNING
CWF ISSUANCE.

&&

.SHORT TERM...SRN STREAM MID/UPPER TROUGH TO OUR W MOVES E-NE ACROSS
THE TN VALLEY AND SERN STATES LATER TODAY AND TONIGHT, WITH W-SW
FLOW IN ITS WAKE FOR SUNDAY THROUGH MONDAY AS A SERIES OF NRN STREAM
SHORT WAVES TRANSLATE E-NE ACROSS THE NRN/CNTRL ROCKIES AND PLAINS
INTO THE UPPER MIDWEST. THE SURFACE COLD FRONT TO OUR NW SLOWLY
SETTLES SEWD ACROSS THE CWA TODAY AND TONIGHT, THEN HANGS UP OVER
THE NRN GULF AND FL PENINSULA SUNDAY THROUGH MONDAY AS WEAK SURFACE
WAVES RIDE ALONG IT. THE 05/00Z GFS AND 04/12Z EURO ARE TRENDING
DRIER BEHIND THE FRONT WITH POPS CONFINED TO OUR MARINE ZONES AND SE
BIG BEND, WHILE THE 05/00Z NAM SHOWS MOISTURE OVERRUNNING THE
BOUNDARY FURTHER TO THE N. THE GFS QPF LOOKS QUESTIONABLE AS IT
DEVELOPS AN MCS OVER THE NRN GULF THIS AFTERNOON AND TONIGHT, WHICH
ROBS THE MOISTURE AND LIFT OVER OUR AREA. THE NAM SHOWS A MORE
REALISTIC QPF SOLUTION WITH A LINEAR CONVECTIVE MODE. IN THIS CASE,
WILL PLACE MORE WEIGHT ON THE NAM POPS.

FOR TODAY, FAVORABLE Q-G FORCING WILL COMBINE WITH INCREASING DEEP
LAYER MOISTURE AND INSTABILITY TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS. WITH MODEL PRECIP WATER VALUES RANGING FROM 1.5-2.0
INCHES, THERE WILL THE THREAT FOR LOCALLY HEAVY RAINFALL. WITH
STORM MOTION PARALLELING THE MEAN SWLY FLOW, ECHO TRAINING WILL
ADD TO THE HEAVY RAIN THREAT. THE STORM PREDICTION CENTER HAS OUR
ENTIRE CWA IN A SLIGHT RISK FOR SEVERE WEATHER. A MODERATELY
UNSTABLE ENVIRONMENT (SURFACE CAPES 1000-2000 J/KG) COMBINED WITH
0-6 KM SHEAR VALUES OF 30-40 KT SUGGEST THE MAIN THREATS WILL BE
DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. TONIGHT, WILL DEPICT
AN W-E POP GRADIENT WITH SHWRS/TSTMS GRADUALLY TAPERING OFF AS THE
FRONT EASES THRU THE AREA. SUNDAY AND SUNDAY NIGHT, POPS RANGE FROM
SILENT 10S NW TO 40-50 SE, AND WILL TRIM THESE NUMBERS SLIGHTLY FOR
MONDAY OVER THE E/SE PORTIONS OF THE AREA. WITH REGARDS TO TEMPS,
STUCK WITH A BLEND OF THE MODEL GUIDANCE.

&&

.LONG TERM...BOTH THE 00 UTC SAT GFS AND 12 UTC FRI ECMWF HAVE
TRENDED DRIER FOR AT LEAST THE BEGINNING OF THE EXTENDED PERIOD...AS
A DEVELOPING UPPER LEVEL RIDGE AND ANOTHER STRONG SFC WEDGE
EXTENDING FROM NEW ENGLAND DOWN THE APPALACHIANS SHOULD COMBINE TO
KEEP THE DEEP LAYER SUBTROPICAL MOISTURE OFF TO OUR SOUTH THROUGH
WEDNESDAY. COULD SEE SLIGHT CHANCE TO LOW CHANCE POPS RETURN BY THE
END OF THE WEEK...BUT THE NEXT SHORTWAVE MAY HAVE QUITE A BIT OF
TROUBLE PENETRATING EASTWARD AGAINST THE STRENGTHENING UPPER
RIDGE...SO ANY COLD FRONTAL PASSAGE MAY HOLD OFF UNTIL THE UPCOMING
WEEKEND. WITH THE UPPER LEVEL RIDGE IN PLACE...EXPECT ABOVE CLIMO
TEMPS TO PERSIST...WITH HIGHS IN THE UPPER 70S TO LOWER 80S...AND
LOWS RANGING FROM THE UPPER 50S TO THE MID 60S.

&&

.AVIATION...VERY COMPLEX TAF PACKAGE DURING THE NEXT 24 HRS...AS WE
WILL LIKELY HAVE TO DEAL WITH SEVERAL BANDS OF CONVECTION OUT AHEAD
OF A SLOW MOVING COLD FRONT WHICH WILL GRADUALLY PUSH SOUTHEASTWARD
THROUGH THE REGION TODAY AND TONIGHT. ALSO...STILL MONITORING A
SIZABLE AREA OF SEA FOG AND STRATUS WHICH HAS BEEN IMPACTING KPFN
ESPECIALLY HARD DURING THE EVENING HOURS. ALTHOUGH THERE MAY BE SOME
BRIEF BREAKS IN THE POOR FLYING CONDITIONS...EXPECT MVFR-IFR
CONDITIONS TO GENERALLY PREVAIL AT ALL OF THE TAF SITES...WITH
PERIODS OF IFR-LIFR CONDITIONS WITH GUSTY SFC WINDS IN THE
CONVECTION. BY THE END OF THE PERIOD...IN THE 00-06 UTC SUN TIME
FRAME...ANTICIPATE SOME IMPROVEMENT TO TAKE PLACE...ESPECIALLY OVER
THE TAF SITES TO THE N AND W (KDHN AND KPFN) IN PARTICULAR.

&&

.MARINE...A COLD FRONT WILL APPROACH THE MARINE AREA FROM THE WEST
TODAY...WITH INCREASING WINDS...SEAS AND SHOWERS AND THUNDERSTORMS.
THE FRONT WILL STALL SOUTH OF THE WATERS ON SUNDAY. THEN HIGH
PRESSURE TO THE NORTHEAST WILL RIDGE ACROSS THE WATERS MAINTAINING
A MODERATE EASTERLY WIND REGIME THROUGH MID WEEK.

&&

.FIRE WEATHER...AMPLE LOW LEVEL MOISTURE WILL PRECLUDE RED FLAG
CONCERNS FOR THE NEXT FEW DAYS.

&&

.HYDROLOGY...THE MAIN CONCERN WITH THE APPROACHING FRONT WILL BE THE
POTENTIAL FOR ECHO TRAINING TODAY. OVERALL, EXPECT ONE TO TWO INCHES
OF RAINFALL, WITH HIGHER AMOUNTS POSSIBLE. THIS WILL RESULT IN MINOR
RISES ON AREA RIVERS AND STREAMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  80  61  81  60  80 /  80  50  30  20  20
PANAMA CITY  74  61  78  64  80 /  80  30  30  20  10
DOTHAN       74  55  78  60  81 /  80  20  20  10  10
ALBANY       78  56  79  60  80 /  80  40  20  10  20
VALDOSTA     82  62  81  59  79 /  80  50  30  20  20
CROSS CITY   79  65  77  62  81 /  70  60  40  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

AVIATION/FIRE WEATHER/LONG TERM...GOULD
PUBLIC/MARINE...JAMSKI
Hazardous weather outlook, Apr 5, 3:50 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT SAT APR 5 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-061000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
550 AM EDT SAT APR 5 2008 /450 AM CDT SAT APR 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
TRI-STATE REGION TODAY...

A DEVELOPING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
SLOWLY TO THE SOUTHEAST TODAY AND TONIGHT. SEVERAL BANDS OF SHOWERS
AND THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE REGION TODAY.
THERE IS THE POTENTIAL FOR SOME OF THE STORMS TO BE STRONG TO SEVERE
WITH DAMAGING WIND GUSTS AND HAIL. DUE TO THE VERY MOIST ATMOSPHERE
AND STORMS REDEVELOPING AND MOVING OVER THE SAME AREAS...LOCALLY
HEAVY RAINFALL OF ONE TO TWO INCHES WITH ISOLATED THREE TO FOUR
INCHES WILL BE POSSIBLE. THE COLD FRONT WILL STALL OVER THE COASTAL
WATERS LATER TONIGHT...WITH SHOWERS AND THUNDERSTORMS TAPERING OFF
FROM NORTHWEST TO SOUTHEAST. DUE TO THE GUSTY ONSHORE WINDS AND
SWELLS TODAY...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE AREA
BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A SERIES OF WEAK LOW PRESSURE SYSTEMS WILL DEVELOP AND MOVE ALONG
THE STALLED FRONT SUNDAY THROUGH MONDAY...WITH THE BEST CHANCES FOR
RAIN OVER THE FLORIDA BIG BEND AND COASTAL WATERS. A RIDGE OF STRONG
HIGH PRESSURE WILL BUILD INTO THE SOUTHEAST ON TUESDAY AND WEDNESDAY
WITH DRIER CONDITIONS. AS THE RIDGE MOVES INTO THE ATLANTIC LATE IN
THE WEEK...ONSHORE WINDS WILL TRANSPORT GULF MOISTURE INTO THE
REGION...WITH AT LEAST SLIGHT CHANCES FOR RAIN AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

JAMSKI

In the hours before

Special weather statement, Apr 5, 12:30 AM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 AM EDT SAT APR 5 2008

ALZ065-050730-
COFFEE-
130 AM CDT SAT APR 5 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 230 AM CDT

AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BULLOCK...OR 11 MILES NORTHWEST OF ELBA...
MOVING EAST AT 25 MPH.

POSSIBLE PEA SIZE HAIL...AND WINDS UP TO 40 TO 50 MPH ARE EXPECTED
WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
April 5, 6:15 AM CST
Where
Houston County, 5 mi NNW of Taylor
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.237, -85.502

A carport was torn loose from a home. Wind-borne debris caused minor damage to several homes. There were a few trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86515.